Wisconsin, 2018Winter Storm in Wisconsin, January 22 to 23, 2018
January 22 to 23, 2018 · NWS MPX · 9 events in 9 counties and zones
A major winter storm developed across the central Rockies Sunday January 21st, and moved northeast across the Plains, and into the Upper Midwest by early Tuesday morning, January 23rd. A swath of heavy snow fell from south central, into east central Minnesota, as well as portions of west central Wisconsin Monday, January 22nd.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm developed across the central Rockies Sunday January 21st, and moved northeast across the Plains, and into the Upper Midwest by early Tuesday morning, January 23rd. A swath of heavy snow fell from south central, into east central Minnesota, as well as portions of west central Wisconsin Monday, January 22nd. The heaviest snow fell along a line from south central Minnesota, near St. James, northeast to the southern part of the Twin Cities Metro area, and into west central Wisconsin near Hudson, Rice Lake and Ladysmith. Another area in west central Wisconsin around Eau Claire and Chippewa Falls reported near a foot.
Some of the heavier totals include;
Prescott with 14.1 inches,|Chetek with 13 inches,|Baldwin with 12.5 inches|Somerset with 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 22, 5:55 AM CST, 5 minutes earlier.
Area forecast discussion, Jan 22, 5:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
555 AM CST Mon Jan 22 2018
.SHORT TERM...(Today and tonight)
Issued at 451 AM CST Mon Jan 22 2018
The winter storm remains on track for southern Minnesota and western
Wisconsin. The hazards that were in place yesterday were left
untouched as the adjustments were mainly focused on tweaking the
northern gradient and adjusting the thermal profile from the Albert
Lea toward Eau Claire areas.
Early this morning, the deepening surface low was located over
extreme northwestern Missouri and will continue to deep and lift
into Iowa today. Meanwhile, the main precipitation band is taking
shape from Nebraska through northern Iowa, and is lifting into
southern MN. Albert Lea continues to report rain falling, but to
the east a cooler thermal profile has allowed a changeover to snow
to occur.
The hi-res models now cover the storm as it moves through and has
only increased our confidence in the forecast. The heaviest band of
snow of 8-14" remains in the same place; from near Fairmont through
Red Wing, Menomonie, and Ladysmith.
The Twin Cities metro still looks to have a tight snowfall gradient.
With the RAP, HRRR, and HOPWRF now covering the temporal period of
the storm, confidence is increasing that the southeast metro will
see 6"+ of snow and the gradient may be a few miles northwest of
earlier expectations. Did adjust the snow amounts upward along the
northern gradient. Further aiding in this decision was the fact that
overnight lightning across the state of Iowa wasn't all that
widespread. In addition, we've been watching a west to east band of
snow developing from Canby through the metro toward Menomonie. This
will produce some light snowfall this morning before the main event
ensues for the metro mid morning, with the heaviest snow expected
this afternoon.
The HRRR and RAP show the potential for a heavy snow band to impact
the metro mid afternoon leading up to the evening commute. This
band could have 1-2"/hr rates given the strong mesoscale forcing
associated with it and make for a very slow commute this evening.
The winds will continue to strengthen as the low moves through Iowa
today, with blizzard conditions developing from south and west of
Mankato. Again, the heaviest snow will arrive in far southern MN
early this morning, with the heaviest period of snow expected later
today in the metro and western WI. The morning commute will be
impacted across far southern MN by the onset of the snow, while the
metro and Wisconsin will see minimal issues this morning for the
commute. The afternoon commute will be a completely different
story.
.LONG TERM...(Tuesday through Sunday)
Issued at 451 AM CST Mon Jan 22 2018
No significant changes in the extended. Blended guidance shows a
slight cool down in the wake of today's storm, with highs in the mid
to upper 20s Tuesday and Wednesday, but this is still about 2 to 5
degrees above the seasonal average for late January. A weak
shortwave will embedded in northwest flow will slide southeast
across the region Tuesday night, and this should be strong enough to
produce some clouds, but not enough to precipitate other than
perhaps a few flurries.
Upper level ridging will ensue for Wednesday night and Thursday,
keeping the region dry and mild. On Friday highs could reach the
lower 40s across the region as the low level thermal ridge advects
across the region. A cold front will follow Friday night with cold,
but not bitterly cold temperatures for the weekend into early next
week. No significant precipitation is expected at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 548 AM CST Mon Jan 22 2018
Southern MN through western WI still expect major impacts with
heavy snow and strong winds developing today. KMKT and KEAU look
to be most impacted but confidence is increasing the KMSP will get
significant snow mainly this afternoon and impact the afternoon
and evening. A band of moderate snow is just developing across far
southern MN and will lift north through the morning as it
intensifies. Wind speeds will increase with it as well, aiding the
reductions in vsby forecasts. RWF will see some lighter snow along
the gradient, while AXN and STC avoid the snow, but deal with IFR
cigs.
KMSP...snow will intensify late morning with the heaviest coming
down this afternoon. 1/4sm visibility is possible at times in the
heaviest snow band for this afternoon.
/OUTLOOK FOR KMSP/
Tue...MVFR thru mrng. Winds NW 5-10 kts.
Wed...MVFR/IFR cigs. Winds 5 kts or less.
Thu...MVFR/IFR cigs. Winds SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 9 AM this morning to midnight CST
tonight for WIZ014.
Winter Storm Warning until midnight CST tonight for WIZ015-016-
023>028.
MN...Winter Storm Warning from 9 AM this morning to midnight CST
tonight for MNZ060-062-063-067>069.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for MNZ053-061-065-066-073.
Winter Storm Warning until midnight CST tonight for MNZ075-076-
084-085-093.
Winter Storm Warning until midnight CST tonight for MNZ070-077-
078.
Blizzard Warning until midnight CST tonight for MNZ074-082-083-
091-092.
&&
SHORT TERM...SPD
LONG TERM...JRB
AVIATION...SPDHazardous weather outlook, Jan 22, 5:03 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
503 AM CST Mon Jan 22 2018
MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-231115-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
503 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.
.DAY ONE...Today and Tonight
A significant winter storm will impact southwest and south
central into east central Minnesota and western Wisconsin through
tonight. Blizzard conditions are expected in parts of southwest
and south central MN, with heavy snow extending northeast into
east central MN and western WI. There will also be a wintry mix
from south central MN through west central WI. See winter weather
messages for additional details on this winter storm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>050-054>057-064-231115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
503 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.
.DAY ONE...Today and Tonight
No Hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, Pepin
- When
- January 22, 6:00 AM CST to January 23, 2:00 AM CST
- Where
- Pepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 6 to 8 inches, with locally higher amounts across the county.
Winter Storm, Pierce
- When
- January 22, 6:30 AM CST to January 23, 2:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 8 to 12 inches, with locally higher amounts along the Mississippi River Valley.
Winter Storm, Eau Claire
- When
- January 22, 6:30 AM CST to January 23, 2:00 AM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 8 to 11 inches along the Chippewa, Eau Claire border, to around 4 inches in the southeast corner of the county.
Winter Storm, Dunn
- When
- January 22, 6:30 AM CST to January 23, 2:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 7 to 11 inches, with locally higher amounts in the northern part of the county.
Winter Storm, Chippewa
- When
- January 22, 7:30 AM CST to January 23, 2:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 6 to 11 inches, with locally higher amounts across the county.
Winter Storm, St. Croix
- When
- January 22, 7:30 AM CST to January 23, 1:00 AM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began Monday morning. Heavy snow fell in the late morning, through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 8 to 13 inches, with locally higher amounts across the county.
Winter Storm, Polk
- When
- January 22, 10:30 AM CST to January 23, 12:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began late Monday morning. Heavy snow fell through the afternoon before tapering off around midnight. Total snowfall amounts by the time it ended, ranged from 6 to 8 inches around Clear Lake, to less than 2 inches in the far northwest.
Winter Storm, Barron
- When
- January 22, 10:30 AM CST to January 23, 12:30 AM CST
- Where
- Barron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began late Monday morning. Heavy snow fell through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 8 to 13 inches, with lesser amounts in the northern part of the county.
Winter Storm, Rusk
- When
- January 22, 10:30 AM CST to January 23, 12:30 AM CST
- Where
- Rusk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Several reports from the public, trained weather observers, and local airports indicated that light snow began late Monday morning. Heavy snow fell through the afternoon before tapering off after midnight. Total snowfall amounts by the time it ended, ranged from 8 to 12 inches, with locally higher amounts across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728875, 728876, 728877, 728878, 728879, 728880, 728884, 728885, 728889.